Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at May 21, 2018, 12:37 PM MDT for Blaine County, Chouteau County, Hill County, Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2018, 12:37 PM MDT (18:37 UTC)
- Expired
- May 21, 2018, 5:59 PM MDT
- In force
- 5 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blaine County, MT, Chouteau County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 159 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
832 WGUS55 KTFX 211837 FFWTFX MTC005-015-041-212130- /O.NEW.KTFX.FF.W.0002.180521T1837Z-180521T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Great Falls MT 1237 PM MDT MON MAY 21 2018 The National Weather Service in Great Falls has issued a * Flash Flood Warning for... West central Blaine County in north central Montana... Southeastern Hill County in north central Montana... Northeastern Chouteau County in north central Montana... * Until 330 PM MDT. * At 1233 PM MDT, Doppler radar indicated stationary thunderstorms producing heavy rain across the warned area. Up to 1.5 inches of rain has already fallen. Flash flooding is expected to begin shortly. Excessive rainfall over the burn scar may result in debris flow moving through the upper drainages of the Bears Paw Mountains, including Beaver Creek. The debris flow can consist of rock, mud, vegetation and other loose materials. Additional rainfall amounts of 1 to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4830 10943 4808 10943 4807 10978 4829 10978 $$ CC
3 follow-up statements
534 WGUS75 KTFX 211957 FFSTFX Flash Flood Statement National Weather Service Great Falls MT 157 PM MDT MON MAY 21 2018 MTC005-015-041-212130- /O.CON.KTFX.FF.W.0002.000000T0000Z-180521T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Blaine MT-Hill MT-Chouteau MT- 157 PM MDT MON MAY 21 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR WEST CENTRAL BLAINE...SOUTHEASTERN HILL AND NORTHEASTERN CHOUTEAU COUNTIES... At 155 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area, especially near the headwaters of Beaver Creek. 1.5 to 3 inches of rain have already fallen. Flash flooding is expected to begin shortly. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4830 10943 4808 10943 4807 10978 4829 10978 $$ CC
878 WGUS55 KTFX 212121 FFWTFX MTC005-015-041-220030- /O.EXT.KTFX.FF.W.0002.000000T0000Z-180522T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Great Falls MT 321 PM MDT MON MAY 21 2018 The National Weather Service in Great Falls has extended the * Flash Flood Warning for... West central Blaine County in north central Montana... Southeastern Hill County in north central Montana... Northeastern Chouteau County in north central Montana... * Until 630 PM MDT. * At 319 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area, including but not limited to the headwaters of Beaver Creek. Up to three inches of rain have already fallen. Flash flooding has not been reported but may be occurring or expected shortly. Excessive rainfall over the burn scar may result in debris flows moving through the Beaver Creek drainage or other headwaters of the Bears Paw Mountains. The debris flow can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4830 10943 4808 10943 4807 10978 4829 10978 $$ CC
939 WGUS75 KTFX 212359 FFSTFX Flash Flood Statement National Weather Service Great Falls MT 559 PM MDT MON MAY 21 2018 MTC005-015-041-220008- /O.CAN.KTFX.FF.W.0002.000000T0000Z-180522T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Blaine MT-Hill MT-Chouteau MT- 559 PM MDT MON MAY 21 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL BLAINE...SOUTHEASTERN HILL AND NORTHEASTERN CHOUTEAU COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 4830 10943 4808 10943 4807 10978 4829 10978 $$ CC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at May 21, 12:05 PM MDT, 32 minutes earlier.
Area forecast discussion, May 21, 12:05 PM MDT, 32 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1205 PM MDT Mon May 21 2018 ...UPDATED AVIATION DISCUSSION... .UPDATE... Large upper low still looks to bring widespread showers and thunderstorms today. Morning clouds may delay the best instability until later this afternoon...so made some slight adjustments to pops given that and current radar trends. Moderate instability is still expected...especially from Great Falls to Lewistown and north to Havre A lack of shear will limit the strength of storms today...although moist dewpoints in the low 50s will contribute to sustainability. These higher dewpoints may even bring a humid feel before storms develop. Main threats today will be slow moving storms...bringing potentially brief heavy rain to some areas. Some gusty winds and perhaps small hail is also possible in the most unstable areas mentioned. Temperatures will remain above normal and in the 70s for today. Anglin && .SYNOPSIS... A low pressure system currently moving into the Great Basin will send a series of weak weather disturbances as well as increasing moisture north into the region through the next several days. Showers and thunderstorms are likely to develop today and again each afternoon and evening through Wednesday with greater coverage of thunderstorms over southwest and central Montana. Some storms could produce locally heavy precipitation. && .AVIATION... Updated 1800Z. Shower and thunderstorm activity will start to become more widespread this afternoon...brining brief MVFR conditions to area TAF sites...with VFR conditions expected in between shower activity. Thunderstorms could also bring gusty winds at times of generally around 30 knots. Thunderstorm activity diminishes this evening...however...shower activity may linger through the night. MVFR to brief IFR conditions are possible with these lingering showers. A brief break in activity is then possible for Tuesday morning...returning VFR conditions. More showers and thunderstorms are then expected by late Tuesday morning into Tuesday afternoon. Anglin && .HYDROLOGY... Flood Warning for Big Hole River (NW Madison/NW Beaverhead Counties) through 3 pm MDT Monday (today): The river gauge reading near Melrose has fallen somewhat Sunday night, but it remains just above flood stage. The current forecast has it staying above flood stage on Monday and rising to Moderate flood stage Thursday evening, where it could remain into next week. Will therefore change the warning wording to be Until Further Notice. Flood Warning for the Lincoln area (west central Lewis and Clark County): No significant changes to the ongoing flood situation there have been reported recently. Again, this warning is set to expire this afternoon, but it may need to be extended if, after coordinating with local officials, the flooding remains significant. Flood Watch for the Jefferson River at Three Forks (along the borders of Jefferson, Madison, Gallatin, and Broadwater Counties): The river level has remained steady just below flood stage, but it is forecast to exceed flood stage Monday evening, likely due to snowmelt and shower/thunderstorm runoff, possibly reaching Major flood stage on Thursday. Additional locations may approach or exceed flood stage Tuesday or Wednesday and may require further flood highlights if Monday morning's forecasts are consistent with those from Sunday night. We are monitoring the Missouri headwaters area (including the Missouri River near Toston and the Gallatin River near Logan) and the Sun River (near Simms). Coulston && .PREV DISCUSSION... /ISSUED 528 AM MDT Mon May 21 2018/ An upper level trough extends south though the western US this morning with closed low forming over southern CA and moist southerly flow with embedded disturbances lifting north through the eastern Great Basin into MT. Upper low tracks slowly NE into NV Tuesday, then opens/weakens while lifting NE across MT Wed/Thurs. An upper level ridge amplifies over the interior western US Fri and Sat before another trough moves in from the W/SW late next weekend. A weak weather disturbance lifts N/NE across the region today in moistening southerly flow aloft. While a few showers are possible this morning, thunderstorm development should commence this afternoon over the higher terrain of central and SW MT with coverage increasing late this afternoon and evening as the upper level wave moves across the region. Cloud cover could be a somewhat limiting factor to convective potential today over western areas. With wind shear and steering flow fairly weak (10- 20 kts)and available moisture (PWATs) relatively high, main concern with convection this afternoon will be locally heavy precipitation, especially this evening as flow aloft further weakens. Similar concerns are anticipated with convection Tuesday and Tuesday night with greatest concentration of shower/thunderstorm activity focused over the southern half of the forecast area. Wednesday holds the best potential for widespread showers and thunderstorms across most of the forecast area as the remnant mid-level circulation from the SW US drifts NE across MT with relatively deep easterly flow aloft, though main forcing looks to track just east of central MT. System exits to the NE Thursday with drier conditions developing Friday into early this weekend. Temperatures remain slightly above seasonal averages through much of this week with stronger warming late this week into the weekend, potentially bringing some the warmest temperatures of the season so far by Saturday. Looking ahead to the later portion of the upcoming holiday weekend, models are coming into somewhat better agreement on a fairly vigorous trough to shift east across the region during the Sun/Mon timeframe. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 52 73 51 72 / 60 30 20 60 CTB 47 76 48 75 / 20 20 10 30 HLN 49 73 50 70 / 50 60 50 60 BZN 48 72 48 66 / 30 60 60 70 WEY 33 66 37 58 / 20 50 60 70 DLN 43 69 46 65 / 40 40 60 60 HVR 52 78 52 78 / 30 20 10 50 LWT 48 68 48 68 / 50 60 40 70 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Warning in effect until 345 PM MDT Monday for the Lincoln area of west-central Lewis and Clark County. Flood Warning in effect until 300 PM MDT Sunday for the Big Hole River in Beaverhead and Madison counties. Flood Watch until further notice for the Jefferson River in Broadwater...Gallatin...Jefferson and Madison Counties. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:19 PM MDT | Special Weather Statement | TFX | Hill | 11 min |
| May 21, 3:28 PM MDT | Special Weather Statement | TFX | Gallatin | 32 min |
| May 21, 4:34 PM MDT | Special Weather Statement | TFX | Meagher | 26 min |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.